Missouri, 2013

Winter Storm in Missouri, February 25 to 27, 2013

February 25 to 27, 2013 · NWS EAX · 26 events in 26 counties and zones

A major winter storm swept through the Plains, February 25th through the 27th, resulting in the second round of heavy snows, that the region had experienced in under a week. Temperatures near freezing, led to a heavy wet snow, that was slow to accumulate at the onset of the event.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A major winter storm swept through the Plains, February 25th through the 27th, resulting in the second round of heavy snows, that the region had experienced in under a week. Temperatures near freezing, led to a heavy wet snow, that was slow to accumulate at the onset of the event. However, as snowfall rates increased overnight, snow rapidly began to accumulate, sticking to trees and powerlines and resulting in numerous power outages across the area. Unlike the event from 5 days prior, the heaviest snow fell overnight, and not during the morning commute. This allowed road crews open access to the highways during the peak of the event, even though they still struggled to keep up with snowfall rates, as much as 2 inches per hour. By the time the morning commute rolled around, most roads were snow-covered, but the combination of snow decreasing in intensity, and many more people that chose to sit this one out, the morning commute was not nearly as disastrous as with the February 21 event.

Snowfall totals from around the area, ranged from 15 inches near Sedalia, to only a couple of inches along the Missouri Iowa border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 25, 5:48 AM CST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 25, 5:48 AM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CST Mon Feb 25 2013

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Today and Tuesday...

A major winter storm is still anticipated today and Tuesday, with
widespread snowfall totals of 6 to 10 inches expected across all but
far northwest Missouri, and locally higher amounts possible south of
the Missouri River.

Light rain/snow showers may continue to lift through northeast
Kansas and far northwest Missouri this morning; however,
precipitation amounts should be very light. Most short-range models
indicate that the northern extent of these showers in our CWA will
dissipate over the next several hours, and the main area of
precipitation should not lift into the area until after 18z this
afternoon. With warm air already in place ahead of this system,
initial precipitation should be light rain across our southwest,
then beginning to mix with or switch over to snow in far western
Missouri as the precip shield moves northward into slightly colder
air. Snow ratios should be very low this afternoon in areas of all
snow due to a temperature profile only a few degrees below freezing,
and most snow should melt as it hits the above-freezing surface. In
areas of rain/snow mix, snow accumulations will also be minimal.

After 00z Tuesday, the surface low will begin to intensify and wrap
up to our south southeast, allowing for dynamic cooling in the
deformation zone across our area. Rain or a rain/snow mix will
quickly transition to snow between 00z-03z across the area, and
heavier precipitation rates will transition northward as the trowal
develops and lifts into the CWA. By 06z Tuesday, the heaviest snow
should be lifting through the southeastern half of the forecast
area, with snowfall rates of an inch or more per hour possible over
a 6 hour period through 12z Tuesday. The latest model trends have
been to again subtly shift the heaviest precipitation south, so have
decreased snowfall amounts mainly northwest of a line from northern
KC to Chillicothe. The heaviest snow will likely fall in a narrow
band, due to a longer period of mixed rain/snow to the south and
southeast of the CWA, but the highest moisture content also across
the south. Just to the north of the rain/snow mix, the highest
snowfall amounts will occur in a "sweet spot" of longer snowfall
duration and increasing snow ratios but also high QPF.

Model spread increases by the 18z Tuesday to 00z Wednesday timeframe
and some discrepancy exists in the placement of the trowal as it
exits the CWA to the east. Both the 00z GFS and NAM place the
heaviest precipitation across our northeast corner, but the 00z EC
trends a bit further south. The GEM is significantly further south,
but seems to be an outlier in its solution. For now, have kept the
highest snow accumulation on Tuesday afternoon painted across
northeast Missouri, but this may need to be shifted a little further
south if model trends continue this direction. The impact of this
shift would be higher snowfall totals along the latitude of Atlanta
to Macon, but lesser amounts in our far northeast. Total snow
amounts are generally similar to previous forecasts, although the
higher amounts have shifted a little further south.  In general,
updated snowfall totals support the continuation of the current
warnings and advisories, although the northwestern tier of counties
in the warning may be a bit marginal.

Laflin

Tuesday Night and Wednesday...

Will still be feeling the after effects of the massive winter storm
during this period, although to a much lesser extent than on Monday
night/Tuesday. Despite the deep surface low being well to the east
of the region and pulling further away with time there will likely
be several vorticity maxima that rotate cyclonically around the
expansive mid/upper circulation. These features will bring periods
of light snow to the region, especially to the northern half of the
CWA. Some light accumulations of snow are expected and should average
around an inch or so. A mature cyclone like this will likely have a
fairly homogeneous temperature field so there will be little diurnal
swings in temperature as well as little gradient across the CWA.

Medium Range (Thursday through Sunday)...

In a relative sense this should be a quiet period. Some lingering
flurries are possible Thursday and Thursday night as a positive
upper trough forms/deepens to the south of the forecast area as the
last of the wrap around moisture departs.

Weak surface high pressure builds in from the north with drier air
filtering in allowing for good nocturnal radiational cooling. With
the new snow pack being several days old by this period its effects
will not be as great but still result in much below average
temperatures...both lows and highs. Sunday may see slightly warmer
temperatures but confidence on any meaningful warming has a very low
probability. Expect to see highs in the 30s and lows in the teens
for the most part. The warmer minimum temperatures for Monday
morning are more a reflection of increased cloud cover from an
approaching upstream shortwave in the northwest flow and warm air
advection aloft.

MJ

&&

.AVIATION...

For the 12z TAFs: VFR conditions are expected to persist through at
least 00z this evening, ahead of an approaching winter storm. Winds
will gradually increase this afternoon and this evening out of the
east northeast, reaching sustained speeds of 15 to 20 kts with gusts
approaching 30 kts by tonight. MVFR to IFR stratus and light snow
will arrive in far eastern Kansas and west central Missouri between
00z-03z this evening, and will spread northeast during the night.
The heaviest snowfall is expected mainly south of the Missouri River
tonight through mid-morning Tuesday, which could reduce visibilities
below one mile and drop ceilings below 500 ft. Blowing snow will also
be likely tonight through Tuesday morning, which may also result in
significant visibility restrictions. Moderate to heavy snowfall will
taper off by Tuesday afternoon or evening, but some light snow may
continue into Tuesday night and Wednesday.

Laflin

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING from 3 PM this afternoon to 3 PM CST
     Tuesday FOR MOZ004-012>014-020>022-028>031-037>039-043>046-
     053-054.

     WINTER STORM WARNING from 9 PM this evening to 9 PM CST Tuesday
     FOR MOZ005>008-015>017-023>025-032-033-040.

     WINTER WEATHER ADVISORY from 3 PM this afternoon to 3 PM CST
     Tuesday FOR MOZ001>003-011.

KS...WINTER STORM WARNING from 3 PM this afternoon to 3 PM CST
     Tuesday FOR KSZ025-057-060-102>105.

&&

WFO EAX
Hazardous weather outlook, Feb 25, 5:33 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 AM CST MON FEB 25 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
533 AM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM IS EXPECTED TO BRING SIGNIFICANT ACCUMULATING
SNOWFALL TO MUCH OF THE AREA FROM THIS EVENING THROUGH TUESDAY. A
WIDESPREAD SWATH OF 6 TO 10 INCHES IS EXPECTED GENERALLY ALONG AND
SOUTH OF LINE FROM ST. JOSEPH TO BETHANY MISSOURI...AND HIGHER
AMOUNTS...POSSIBLY IN EXCESS OF 10 TO 12 INCHES...ARE POSSIBLE FROM
THE KANSAS CITY METROPOLITAN AREA TO MACON MISSOURI AND AREAS TO THE
WEST SOUTHWEST. THE GREATEST RATE OF SNOWFALL WILL OCCUR LATE TONIGHT
THROUGH TUESDAY MORNING.

THE SNOW WILL BE ACCOMPANIED BY STRONG NORTHERLY TO NORTHWESTERLY
WINDS TONIGHT AND INTO TUESDAY. THIS WILL LEAD TO AREAS OF BLOWING
SNOW...FURTHER REDUCING VISIBILITY DURING THE HEAVIEST PERIODS OF
FALLING SNOW AND POSSIBLY LEADING TO WHITEOUT CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MID
MORNING TUESDAY. TRAVEL WILL BE VERY HAZARDOUS OR IMPOSSIBLE...
ESPECIALLY DURING THE MORNING COMMUTE ON TUESDAY. MOST ACCUMULATING
SNOW SHOULD GRADUALLY TAPER OFF FROM SOUTHWEST TO NORTHEAST BY
TUESDAY AFTERNOON OR EVENING...HOWEVER SOME VERY LIGHT SNOW MAY
LINGER THROUGH THE NIGHT AND INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

LAFLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 winter storm. Local standard time, as filed.

Winter Storm, Adair

When
February 25, 11:00 AM CST to February 27, 8:00 PM CST
Where
Adair forecast zone
Reported by
COOP Observer
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Six and a half inches of snow was measured in Kirksville.

Winter Storm, Macon

When
February 25, 11:00 AM CST to February 27, 8:00 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Twelve inches of snow was measured near Ethel.

Winter Storm, Linn

When
February 25, 12:00 PM CST to February 27, 6:00 PM CST
Where
Linn forecast zone
Reported by
COOP Observer
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Twelve inches of snow was measured in Brookfield.

Winter Storm, Livingston

When
February 25, 12:00 PM CST to February 27, 6:00 PM CST
Where
Livingston forecast zone
Reported by
COOP Observer
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Ten inches of snow was measured near Chillicothe.

Winter Storm, Randolph

When
February 25, 12:00 PM CST to February 27, 6:00 PM CST
Where
Randolph forecast zone
Reported by
COOP Observer
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Twelve inches of snow was measured at Moberly.

Winter Storm, Sullivan

When
February 25, 12:00 PM CST to February 27, 6:00 PM CST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Nine inches of snow was measured at Milan.

Winter Storm, Grundy

When
February 25, 2:00 PM CST to February 27, 6:00 PM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Eleven inches of snow was measured in Trenton.

Winter Storm, Daviess

When
February 25, 3:00 PM CST to February 27, 6:00 PM CST
Where
Daviess forecast zone
Reported by
COOP Observer
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Twelve inches of snow was measured near Gallatin.

Winter Storm, Bates

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Bates forecast zone
Reported by
Trained Spotter
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Ten inches of snow was measured at Butler and Adrian.

Winter Storm, Cass

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Cass forecast zone
Reported by
Official NWS Observations
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

The National Weather Service Office in Pleasant Hill measured 14.5 inches of snow.

Winter Storm, Clay

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Eight inches of snow was measured near Liberty.

Winter Storm, Jackson

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Jackson forecast zone
Reported by
NWS Employee
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Twelve inches of snow was measured just southeast of Lees Summit.

Winter Storm, Platte

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Platte forecast zone
Reported by
Official NWS Observations
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

The Kansas City International Airport measured eleven inches of snow.

Winter Storm, Ray

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Ray forecast zone
Reported by
COOP Observer
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Twelve inches of snow was measured near Richmond.

Winter Storm, Henry

When
February 25, 5:00 PM CST to February 27, 6:00 PM CST
Where
Henry forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Eight inches of snow was measured in Clinton.

Winter Storm, Saline

When
February 25, 5:00 PM CST to February 27, 6:00 PM CST
Where
Saline forecast zone
Reported by
COOP Observer
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Ten inches of snow was measured in Marshall.

Winter Storm, Carroll

When
February 25, 5:45 PM CST to February 27, 7:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Ten inches of snow was measured in Carrollton.

Winter Storm, Chariton

When
February 25, 5:45 PM CST to February 27, 7:00 PM CST
Where
Chariton forecast zone
Reported by
COOP Observer
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Salisbury measured 10 inches of snow.

Winter Storm, Cooper

When
February 25, 5:45 PM CST to February 27, 7:00 PM CST
Where
Cooper forecast zone
Reported by
COOP Observer
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Ten and a half inches of snow was measured near Boonville.

Winter Storm, Pettis

When
February 25, 5:45 PM CST to February 27, 7:00 PM CST
Where
Pettis forecast zone
Reported by
COOP Observer
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Fifteen inches of snow was measured near Sedalia.

Winter Storm, Howard

When
February 25, 6:00 PM CST to February 27, 7:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Thirteen inches of snow was measured near Fayette.

Winter Storm, Johnson

When
February 25, 6:00 PM CST to February 27, 3:30 PM CST
Where
Johnson forecast zone
Reported by
NWS Employee
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

A total of 14 inches of snow was measured near Warrensburg.

Winter Storm, Lafayette

When
February 25, 6:00 PM CST to February 27, 5:30 PM CST
Where
Lafayette forecast zone
Reported by
COOP Observer
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

A total of 10.2 inches of snow was measured near Lexington.

Winter Storm, Clinton

When
February 25, 11:00 PM CST to February 27, 1:30 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Seven inches of snow was measured near Lathrop.

Winter Storm, De Kalb

When
February 26, 12:00 AM CST to February 27, 2:00 PM CST
Where
De Kalb forecast zone
Reported by
COOP Observer
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Nine inches of snow was measured in Amity.

Winter Storm, Caldwell

When
February 26, 3:00 AM CST to February 27, 1:30 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

A spotter near Elmira measured 8.2 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434179, 434198, 434196, 434197, 434201, 434204, 434190, 434188, 434180, 434183, 434185, 434193, 434200, 434202, 434191, 434203, 434182, 434184, 434187, 434199, 434192, 434194, 434195, 434186, 434189, 434181.